Hail, Alpena
- When
- June 14, 2:47 PM EST
- Where
- Alpena County, 0.85 mi SW of Ossineke
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.910, -83.430
Scattered thunderstorms developed on the afternoon of the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Scattered thunderstorms developed on the afternoon of the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 14, 2:36 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 336 PM EDT SUN JUN 14 2009 .SYNOPSIS.../ISSUED AT 336 PM/ A WEAK FRONT PASSING THROUGH THE REGION WILL QUICKLY EXIT EAST INTO QUEBEC THIS EVENING. THIS FEATURE WILL GENERATE RAIN SHOWERS AND A FEW THUNDERSTORMS OVER MAINLY EASTERN PORTIONS OF NORTHERN MICHIGAN. IN ITS WAKE...HIGH PRESSURE WILL BUILD INTO THE UPPER GREAT LAKES THIS EVENING...RESULTING IN CLEARING SKIES OVERNIGHT AND PLENTY OF SUN AND WARM TEMPERATURES TO START THE WORK WEEK. THE NEXT CHANCE OF RAIN WILL BE TUESDAY NIGHT AND WEDNESDAY...AS A STORM SYSTEM FROM THE CENTRAL PLAINS LIFTS INTO THE OHIO VALLEY AND SOUTHERN MICHIGAN. SWR && .SHORT TERM.../ISSUED AT 336 PM/...TONIGHT WEAK COLD FRONT IS HARD TO PICK OUT ACROSS NRN LWR MICHIGAN LATE THIS AFTERNOON AS SURFACE WIND PATTERN IS CLOUDED BY DOMINANT LAKE BREEZES. LAKE BOUNDARIES HAVE PROVIDED PLENTY OF FOCUS FOR DIURNALLY ENHANCED CONVECTION THIS AFTERNOON...CONCENTRATING EFFORTS ACROSS ERN UPR AND NE LWR MICHIGAN AS EXPECTED. NW LWR MICHIGAN APPEARS TO BE LARGELY SPARED ANY CONVECTIVE ACTIVITY THUS FAR...BUT EXPECT THIS COULD CHANGE IF SOME OF THE WEAK CONVECTION DEVELOPING OVER GREEN BAY SURVIVES THE LONG TRIP ACROSS NRN LAKE MICHIGAN. LATEST LAPS DATA SHOWS CAPES HAVE REACHED JUST ABOVE 1000 J/KG WITHIN LOCATIONS OF HIGHEST CONCENTRATION OF SHRA/TSRA (I.E. IN ERN UPR AND NE LWR MICHIGAN). GIVEN INSTABILITY IS PRIMARILY DIURNAL IN NATURE...EXPECT SCT CONVECTION WILL CONTINUE TO IMPACT THESE LOCATIONS INTO THE EVENING HOURS UNTIL DIURNAL ENHANCEMENT IS LOST. WILL ADJUST WX/POP GRIDS TO REFLECT THIS THINKING...KEEPING HIGHEST CHANCES IN ERN UPR AND NE LWR MICHIGAN. WILL ALSO KEEP A SLIGHT CHANCE IN NW LWR MICHIGAN IN CASE SOME OF THE GREEN BAY CONVECTION REACHES OUR SHORES. ANOTHER COOL NIGHT EXPECTED...WITH OVERNIGHT LOWS IN THE 40S UNDER CLEARING SKIES AND LIGHT WINDS AS HIGH PRESSURE BUILDS INTO THE REGION IN THE WAKE OF THE DEPARTING FRONT. && .LONG TERM.../ISSUED AT 336 PM/...MONDAY THRU SUNDAY MONDAY/TUESDAY...SPECTACULAR LATE SPRING WEATHER (TECHNICALLY IT IS STILL SPRING) IN THE WORKS TO START THE WORK WEEK...AS LOW/MID LEVEL SHORTWAVE RIDGING BUILDS THRU THE GREAT LAKES. PLENTIFUL SUBSIDENCE/ DEEP LAYER DRY AIR WILL EASILY SUPPORT NEARLY FULL INSOLATION...SAVE A FEW CU TOMORROW PER LOCAL CONVERGENCE VIA INCOMING LAKE BREEZES...AND SOME INCREASE IN CIRRUS LATE MONDAY NIGHT INTO TUESDAY. OTHERWISE...UPSTREAM OBS THIS AFTN TELL THE STORY...WITH TEMPS SURE TO RESPOND WELL INTO THE 70S (LOW 80S IN THE WARM SPOTS) BOTH DAYS IN BASICALLY NEUTRAL ADVECTION/WEAK MIXING REGIME. ENJOY WEDNESDAY...THINGS LOOKING POTENTIALLY A BIT MORE ACTIVE INTO WEDNESDAY WITH THE APPROACH OF LEAD SHORTWAVE AND ASSOCIATED ELEVATED WARM FRONT. 12Z SUITE OF MODELS HANG ONTO EARLIER IDEA OF DECENT SHOT OF ISENTROPIC UPGLIDE...AUGMENTED ALOFT BY RATHER HEALTHY SHOT OF H7-H5 FRONTOGENESIS AND H85-H7 THETA-E ADVECTION. THUNDER THREAT DIFFICULT TO ASCERTAIN (WHATS NEW UP THIS WAY)... THOUGH CERTAINLY APPEARS A THREAT EXISTS ACRS THE SOUTHERN CWA 700-600MB WARM ADVECTION WORKS IN TANDEM WITH NICE 600-400MB LAPSE RATE PLUME (7+ C/KM) TO YIELD ELEVATED CAPE VALUES PUSHING 600J/KG. OTHERWISE...LOOKS LIKE JUST SOME SHOWERY WEATHER THRU MUCH OF THE DAY...WHICH OF COURSE ALSO WILL PLAY INTO AFTERNOON HIGHS. OVERALL...DECIDED TO LOWER GOING NUMBERS SEVERAL DEGREES...WITH READINGS MAINLY UPR 60S/LOW 70S. LATER PERIODS (WEDNESDAY NIGHT INTO SUNDAY)...GENERALLY MUCH MORE ACTIVE PATTERN APPEARS IN THE WORKS HEADING THRU LATE WEEK AND INTO THE WEEKEND. 00Z GUIDANCE CONTINUES EARLIER TREND SHOWING CORE OF DEEP NEGATIVE HEIGHT ANOMALIES NEAR THE SOUTHERN TIP OF THE ALEUTIANS SHIFTING TOWARD THE GULF OF ALASKA...SUPPORTING A REALIGNMENT OF THE UPPER PATTERN TOWARD MEAN TROUGHING THROUGHOUT THE GREAT LAKES/EASTERN CONUS BY THE WEEKEND. IN THE INTERIM... EMERGENCE OF WESTERN CONUS TROUGH ONTO THE PLAINS/MIDWEST SHOULD SUPPORT SOME DEGREE OF SFC FRONTOGENESIS/CYCLOGENESIS IN THE CLIMO- FAVORED AREAS (ROUGHLY BETWEEN THE I-80 AND I-70 CORRIDOR)...WITH SAID FRONT GRADUALLY LIFTING TOWARD NORTHERN MICHIGAN. THIS IN COMBINATION WITH AT LEAST PERIODIC UPPER SUPPORT TRENDS THE FCST TOWARD THE WET SIDE...THOUGH OF COURSE THE EXACT DETAILS ARE FAR FROM SET IN STONE. THUNDER THREAT APPEARS BEST THU NIGHT/FRIDAY WITH APPROACH OF SFC-850MB WARM FRONT AND RATHER IMPRESSIVE MOISTURE SURGE (PWATS PUSHING 1.5 INCHES). GIVEN REMAINING UNCERTAINTIES REGARDING EVOLUTION OF VARIOUS FEATURES...HPC CATEGORICAL POPS PROBABLY A BIT TOO MUCH AT THIS JUNCTURE...BUT CERTAINLY WILL RUN WITH INCREASED PROBABILITIES (IN THE LIKELY RANGE) FOR THU NIGHT/FRIDAY TIMEFRAME. TEMPS OF COURSE HIGHLY IFFY PENDING CLOUD COVER/PRECIP ISSUES...BUT WILL CONTINUE THE RECENT THEME OF BELOW NORMAL HIGHS FOR MUCH OF THE PERIOD. LAWRENCE && .MARINE.../ISSUED AT 336 PM/ ABSOLUTELY NO MARINE CONCERNS INTO MIDWEEK AS HIGH PRESSURE BUILDS INTO THE REGION...PROVIDING LIGHT WINDS AND LOW WAVE HEIGHTS. A MORE ACTIVE WEATHER PATTERN WILL BE FOUND FROM WEDNESDAY ONWARD INTO THE COMING WEEKEND...THOUGH IT APPEARS MARINE AREAS WILL REMAIN HEADLINE-FREE AS VARIOUS SYSTEMS REMAIN WEEK...AND OVERALL WARM ADVECTION REGIME OVER THE STILL CHILLY LAKE WATERS PRECLUDES MUCH IN THE WAY OF STRONGER WIND SPEEDS. LAWRENCE && .AVIATION.../ISSUED AT 100 PM/...VALID FOR 18Z TAFS EVEN THOUGH A WEAK FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON... VFR CONDITIONS WILL GENERALLY PREVAIL. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY EAST OF I-75. HOWEVER...CIGS WILL REMAIN ABOVE 5 KFT. LAKE BREEZES WILL CONTINUE TO DEVELOP FOR THE AFTERNOON AND EARLY EVENING...WITH LIGHT AND VARIABLE WINDS EXPECTED TONIGHT. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 515 AM EDT SUN JUN 14 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036- 041-042-151000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 515 AM EDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT PARTS OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA EACH DAY WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH
The NCL Michigan radar (KAPX), 102 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179741.